Bilateral transverse sinus obstruction in benign intracranial hypertension due to hypervitaminosis A

Isr J Med Sci. 1978 Aug;14(8):858-61.

Abstract

Hypervitaminosis A may be associated with benign intracranial hypertension. So far, the explanation for this phenomenon has remained obscure. A 17-year-old patient with benign intracranial hypertension, following chronic vitamin A intake of 150,000 units daily for acne vulgaris, is presented. Bilateral papilledema was present and bilateral obstruction of the transverse sinuses was demonstrated in the late venous phase of cerebral angiography. Discontinuation of vitamin A and acetazolamide treatment was followed by complete regression of the signs and symptoms of intracranial hypertension. Bilateral sinus obstruction with interference of cerebral sinus outflow is suggested as a critical factor in the pathogenesis of benign intracranial hypertension in vitamin A intoxication. Menstrual dysfunction and tetracycline therapy cannot be completely excluded as possible causative factors.

Publication types

  • Case Reports

MeSH terms

  • Acne Vulgaris / drug therapy
  • Adolescent
  • Female
  • Headache / chemically induced
  • Humans
  • Intracranial Pressure / drug effects
  • Papilledema / chemically induced
  • Pseudotumor Cerebri / chemically induced*
  • Tetracyclines / adverse effects
  • Vitamin A / adverse effects*

Substances

  • Tetracyclines
  • Vitamin A